A 36-year-old man was diagnosed to be infected with HIV in November 2000 and was started on azidothymidine/lamivudine /nevirapine in January 2001. He tolerated this treatment well for 20 months, achieving suppression of the viral load to undetectable levels and increase of his CD4 count to 1,506 cells/ml. Then, he began to complain of nausea, fatigue, dyspnea, and pain in the epigastrium. He did not take any other prescription or over the counter medications.
On admission, he was slightly tachypneic (20 breaths/min); physical examination was notable only for mild epigastric tenderness. Laboratory work-up showed mildly elevated transaminases (AST: 44 U/L, normal: 7-40, and ALT: 64 U/L, normal: 7-40), elevated triglycerides (268 mg/dL, normal: 50-150), cholesterol (317 mg/dL, normal: <190) and a lactate level of 13.1 mmol/L (normal: 0.6-2.4), with mild metabolic acidosis (pH: 7.34, HCO3: 18.3 mmol/L). Hepatitis serologies for hepatitis B and C viruses were negative. Antero-posterior and lateral chest X-rays were normal.
What was the cause of his hyperlactaemia?